|A methanol-poisoned patient in critical condition at Poison Control Centre under Hà Nội-based Bạch Mai Hospital. — VNA/VNS Photo|
HÀ NỘI — Methanol poisoning has been on the rise since the Lunar New Year holiday, according to the Poison Control Centre under Hà Nội-based Bạch Mai Hospital.
Several days after the holiday, the centre admitted many blood poisoning cases with extremely high levels of methanol in their blood.
Testing of seven recently-poisoned people in northern Thái Bình Province showed that they consumed drinks with 58 per cent of methanol (industrial alcohol) and only 1 per cent of ethanol (traditional alcohol).
One man was admitted to the hospital in a coma, with hypotension, convulsions, severe metabolic acidosis, and a blood methanol concentration of up to 134 mg/dL.
The patient is still in a coma. He must undergo emergency dialysis and be given an antidote, but his prognosis is bad, according to Dr Nguyễn Trung Nguyên, director of the Poison Control Centre.
Two other people have high alcohol levels in their blood, leading to blood disorders.
Two others have low alcohol levels, which does not affect their health.
Dr Nguyên said that there was an instance where a high level of methanol was present in the blood, but no signs of poisoning were present. This occured because, when ingested, methanol would be converted into formic acid which damages the brain and can cause blindness.
The toxic breakdown of methanol is slow, especially when ethanol is also present in the blood and competes with methanol in the metabolic process. Fake alcohol made in Việt Nam is often a mix of methanol and ethanol, according to Nguyên.
Methanol is eliminated from the body slowly, so the poison persists in the body for weeks. Drinkers face the risk of eye and brain damage for many days after ingesting the drink, if not treated.
Among patients being treated at the Poison Control Centre, an alcohol-addicted patient, 52 years old, often buys alcohol at a drugstore. One day he suddenly felt that his eyes were dark and he could barely see anything.
After an eye exam, he was transferred to the Poison Control Centre. He was found to have a level of methanol in his blood and had to undergo emergency dialysis. The alcohol he consumed was the type used as glass cleaner or fuel.
Another 46-year-old man from Vĩnh Phúc Province died one day after being admitted to the hospital for drinking antiseptic alcohol bought at the pharmacy.
Methanol looks like ethanol, tastes sweeter and is easier to drink. Shortly after drinking, patients will feel drunk. But one to two days later, they experience blurred vision, lethargy, rapid and deep breathing like shortness of breath, and convulsions.
Those symptoms are easily confused with others, leading to late treatment, more serious blindness, coma or death, according to the doctor.
Anti-poison experts recommended that people should limit alcohol consumption to the maximum. When buying alcohol or antiseptic alcohol, they must choose products of clear, guaranteed origin on labels. — VNS